Thunderstorm Wind, Campbell
- When
- July 11, 6:19 PM MST to 6:24 PM MST
- Where
- Campbell County, 7.92 mi NW of Rockypoint
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.989, -105.202
A thunderstorm moved across northern Campbell County and produced wind gusts to 65 mph near the Montana border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm moved across northern Campbell County and produced wind gusts to 65 mph near the Montana border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 11, 3:43 PM MST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
443 PM MDT WED JUL 11 2012
.AVIATION...00Z TAFS
ISOLATED/SCATTERED -TSRA WILL CONTINUE OVER THE AREA TONIGHT. LOCAL
MVFR VSBYS POSSIBLE NEAR THE CORE OF STORMS. ANY STORM WILL BE CAPABLE
OF PRODUCING STRONG/VARIABLE/GUSTY WINDS. OUTSIDE OF STORMS...VFR
CONDITIONS ARE EXPECTED.
&&
.PREV DISCUSSION... /ISSUED 217 PM MDT WED JUL 11 2012/
DISCUSSION...LATEST WATER VAPOR IMAGERY SHOWS UPPER TROF PUSHING
ACROSS THE NORTHERN ROCKIES...FLATTENING THE UPPER RIDGE AS
SHORTWAVE SLIDES ACROSS SOUTHERN MONTANA/NORTHERN WYOMING. VISIBLE
SATELLITE HAS CU POPPING UP OVER THE HILLS AND EASTERN FOOTHILLS.
RADAR LOOP OVER THE PAST HOUR OR SO HAS HAD A COUPLE OF SMALL
ECHOS DEVELOP OVER THE HILLS...OTHERWISE IT HAS BEEN QUITE SO FAR.
MID LEVEL HEIGHT FALLS AND WELL DEFINED AREA OF ASCENT ON WATER
VAPOR WILL CONTINUE TO SPREAD EAST IN ADVANCE OF THE APPROACHING
UPPER TROUGH. INCREASING INSTABILITY DUE TO DAYTIME HEATING COMBINED
WITH DEW POINTS IN THE 40S AND 50S IS AIDING IN THE DEVELOPMENT OF
MUCAPES OF 500-1000 J/KG. OVERALL SHEAR AND INSTABILITY IS MARGINAL
WHICH WOULD MEAN A FEW STORMS THIS AFTERNOON AND OVERNIGHT AND COULD
SEE A SEVERE STORM OR TWO AS WELL ESPECIALLY FURTHER WEST AND NORTH.
THE UPPER TROF CONTINUES TO PROGRESS EAST THROUGH THE NORTHERN
PLAINS ON THURSDAY BRINGING THE SURFACE BOUNDARY INTO SOUTH CENTRAL
SOUTH DAKOTA. TEMPERATURES WILL BE SLIGHTLY COOLER BEHIND THE
FRONT..BUT STILL ABOVE AVERAGE. BEST SEVERE THREAT WILL BE NEAR THE
BOUNDARY IN THE EASTERN ZONES...BUT HAVE CHANCE POPS FOR MOST OF
SOUTH DAKOTA.
ON FRIDAY THE UPPER RIDGE QUICKLY REBUILDS ACROSS THE NORTHERN
PLAINS. MODELS INDICATE A PRETTY NICE DAY WITH HOT TEMPERATURES AND
MOSTLY SUNNY SKIES.
EXTENDED...UPPER RIDGE WILL PASS OVER THE AREA ON SATURDAY AND PUSH
TO THE EAST THROUGH THE FIRST HALF OF NEXT WEEK...BRINGING SOUTHWEST
FLOW ALOFT TO THE AREA. THIS WILL BRING A CONTINUED DAILY CHANCE OF
THUNDERSTORMS. TEMPERATURES WILL REMAIN ABOVE AVERAGE...WITH MOST
LOCATIONS REMAINING IN THE 90S.
FIRE WEATHER...
RED FLAG WARNING TO CONTINUE THROUGH MIDNIGHT FOR NORTHEASTERN
WYOMING AND THE BLACK HILLS. RELATIVE HUMIDITIES HAVE DROPPED TO
AROUND 15 PERCENT IN THE WARNING AREAS ALREADY. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AND
EVENING. THESE STORMS WILL CONTAIN LIGHTNING WITH ONLY SMALL
AMOUNTS OF RAINFALL.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR NORTHERN BLACK
HILLS-SOUTHERN BLACK HILLS.
WY...RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR LOWER ELEVATIONS
OF CROOK AND WESTON COUNTIES-NORTHERN CAMPBELL-SOUTHERN
CAMPBELL-WYOMING BLACK HILLS.
&&
SHORT TERM...WFO UNR
LONG TERM...WFO UNR
AVIATION...HELGESONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 404 AM MDT WED JUL 11 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-121300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 404 AM MDT (504 AM CDT) WED JUL 11 2012 ...RED FLAG WARNING THIS AFTERNOON AND EVENING FOR NORTHEASTERN WYOMING AND THE BLACK HILLS DUE TO DRY LIGHTNING AND HIGH FIRE GROWTH POTENTIAL... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG WEATHER DISTURBANCE WILL BRING A CHANCE FOR THUNDERSTORMS TO THE AREA TODAY AND TONIGHT. DUE TO AN OVERALL DRY AIRMASS IN PLACE...DRY LIGHTNING IS POSSIBLE ACROSS NORTHEASTERN WYOMING AND THE BLACK HILLS. IN ADDITION...A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE. DAMAGING WIND GUSTS WILL BE THE MAIN THREATS... ALTHOUGH SOME STORMS MAY CONTAIN LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL SOUTH DAKOTA...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE PRIMARY THREATS. THERE ARE CHANCES FOR THUNDERSTORMS NEARLY EVERY DAY FROM SATURDAY THROUGH TUESDAY. IT IS TOO EARLY TO TELL WHICH DAYS HAVE THE GREATEST THREATS FOR SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
606 PM MDT WED JUL 11 2012
SDZ027-041-042-120045-
FALL RIVER SD-SHANNON SD-SOUTHERN FOOT HILLS SD-
606 PM MDT WED JUL 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FALL RIVER AND
SOUTHWESTERN SHANNON COUNTIES UNTIL 645 PM MDT...
AT 604 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BUFFALO GAP TO 6
MILES EAST OF PINE RIDGE...AND MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
PINE RIDGE...
ORAL...
SMITHWICK...
SLIM BUTTE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4341 10356 4349 10344 4348 10310 4332 10278
4300 10219 4299 10280
TIME...MOT...LOC 0006Z 306DEG 13KT 4346 10333 4300 10244
HELGESONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
630 PM MDT WED JUL 11 2012
SDZ042-120115-
SHANNON SD-
630 PM MDT WED JUL 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHANNON COUNTY UNTIL
715 PM MDT...
AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF OGLALA...OR 20 MILES NORTHWEST OF
PINE RIDGE...MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
PINE RIDGE...
OGLALA...
SLIM BUTTE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4318 10301 4322 10300 4332 10287 4317 10255
4300 10243 4299 10244 4299 10290
TIME...MOT...LOC 0030Z 309DEG 14KT 4319 10285
HELGESONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
632 PM MDT WED JUL 11 2012
SDZ012-WYZ054>058-071-120115-
BUTTE SD-NORTHEASTERN CROOK WY-NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL
WY-WESTERN CROOK WY-WESTON WY-WYOMING BLACK HILLS WY-
632 PM MDT WED JUL 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL...CROOK...WESTON AND
EXTREME WESTERN BUTTE COUNTIES UNTIL 715 PM MDT...
AT 629 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES SOUTHWEST
OF RIDGEWAY TO 7 MILES NORTH OF BILL...AND MOVING EAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
ALL OF NORTHEASTERN WYOMING...ESPECIALLY EAST AND NORTH OF
GILLETTE...
THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 134 AND
207...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4500 10601 4501 10406 4350 10407 4349 10568
4441 10531 4440 10603
TIME...MOT...LOC 0032Z 270DEG 18KT 4529 10482 4331 10527
HELGESONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 711 PM MDT WED JUL 11 2012 SDZ042-120215- SHANNON SD- 711 PM MDT WED JUL 11 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHANNON COUNTY UNTIL 815 PM MDT... AT 710 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SLIM BUTTE...OR 11 MILES NORTHWEST OF PINE RIDGE...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PINE RIDGE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4314 10299 4327 10260 4300 10236 4300 10298 TIME...MOT...LOC 0111Z 318DEG 13KT 4310 10275 HELGESON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
712 PM MDT WED JUL 11 2012
SDZ001-012-025-WYZ054-056-057-071-120215-
BUTTE SD-HARDING SD-NORTHEASTERN CROOK WY-NORTHERN CAMPBELL
WY-NORTHERN FOOT HILLS SD-WESTERN CROOK WY-WYOMING BLACK HILLS WY-
712 PM MDT WED JUL 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL...CROOK...
NORTHWESTERN LAWRENCE...WESTERN BUTTE AND SOUTHWESTERN HARDING
COUNTIES UNTIL 815 PM MDT...
AT 710 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GUSTAVE TO 9 MILES
NORTHEAST OF ALVA TO ROZET...AND MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
SUNDANCE...
DOWNTOWN BELLE FOURCHE...
CARLILE...
ALVA...
DEVILS TOWER JUNCTION...
COLONY...
KEYHOLE RESERVOIR...
PINE HAVEN...
WARREN PEAK...
ALADDIN...
REDIG...
BEULAH...
BELLE FOURCHE RESERVOIR...
THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 1 AND
5...
THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 158 AND
207...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4501 10542 4501 10406 4536 10403 4525 10319
4472 10364 4418 10450 4444 10563
TIME...MOT...LOC 0112Z 280DEG 23KT 4527 10399 4481 10436
4433 10513
HELGESONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 713 PM MDT WED JUL 11 2012 WYZ058-120215- WESTON WY- 713 PM MDT WED JUL 11 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WESTON COUNTY UNTIL 815 PM MDT... AT 710 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CLARETON...OR 28 MILES SOUTHWEST OF DOWNTOWN NEWCASTLE...MOVING EAST AT 25 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN NEWCASTLE... CLARETON... MORRISEY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4349 10506 4395 10508 4386 10407 4349 10406 TIME...MOT...LOC 0113Z 278DEG 21KT 4369 10470 HELGESON
The Rapid City radar (KUDX), 211 km away, was scanning. The volume nearest the first event began at 01:18 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387717.